The caress of a hand across your cheek, the warm envelopment of a blanket, and the brush of wind past your skin: all of these stimuli are supposed to produce pleasurable feelings, but in the case of opioid induced allodynia, they cause only pain. Allodynia is a strange side effect of high dose opiate usage that turns pleasurable, neutral, or minor stimuli into excruciatingly painful feelings. Although it is most commonly seen in cancer patients, complex regional dystrophy, and fibromyalgia, it is another known side effect of increasing opiate usage.
Allodynia is officially defined as pain caused by something that would not typically induce pain. Most of the time, these reactions are to stimuli that are conducted through the skin. For instance, touching someone’s arm, the feeling of clothes against the skin, or heat from a blanket can cause pain. It is a hypersensitive reaction that is thought to be caused by over sensitization of the nervous system.
Allodynia usually travels with and is confused with hyperalgesia. Hyperalgesia is the increasingly painful response to painful stimuli despite the amount of analgesia taken. For instance, if you have abdominal pain and hyperalgesia, the pain will get worse as you take higher amounts of opiate medications. By contrast, it only focuses on stimuli that would not typically be considered painful. Although the two are different, they are often seen together, especially in opiate patients.
Types of Allodynia
This condition is often grouped into a few different types. First, static mechanical allodynia is the pain felt with light touch or pressure. For instance, when someone puts their hand on your arm, this type of allodynia would include a pain response. The second type is dynamic mechanical allodynia. This means that a brushing motion across the skin will cause the pain response. For instance, the movement of clothes against your skin that causes pain would fall under this type .
The third type of this pain phenomenon is thermal . You would experience this pain when exposed to changes in temperature. For instance, if the weather was cold outside, you would feel painful feelings in your hands and on the skin from the temperature change. Although allodynia is separated into three distinct phenomenons, they often occur together, and they can be difficult to differentiate in a clinical setting.
Allodynia and Opiates
Along with hyperalgesia, allodynia is often seen with high dose opiate usage. A case study published in the Journal of Clinical Oncology in 2007 details a case in which a patient experienced allodynia with high dosages of opiate pain relievers. In addition, as the dose was steadily increased, the pain became worse and was coupled with hyperalgesia.
It is also possible to have allodynia with the cessation of opiate medications. When you stop an opiate, your pain will return, but the lack of opioid medications in the blood stream can cause these pain phenomenons. By participating in rapid detox from opiate medications, you decrease the risk of experiencing allodynia during the withdrawal phase.
In addition, rapid detox often clears up allodynia from high dose opiates because the withdrawal of the medication stops the painful responses in the body. For this reason, rapid detox is often easier on the patient, and it can actually result in a decrease of overall pain.